Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 209, NWS Springfield, MO

August 20, 2005Stone County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 20, 2005, 2:39 PM CDT for Stone County, Taney County, Missouri. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2005, 2:39 PM CDT (19:39 UTC)
Expired
Aug 20, 2005, 3:28 PM CDT
In force
49 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Stone County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 62 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 2:48 PM CDTTSTM WND DMGKimberling City, MOTREE DOWN ON JOE BALD RD IN KIMBERLING CITY. HAIL ALSO REPORTED (UNSPECIFIED SIZE).
Aug 20, 2:48 PM CDTTSTM WND DMGKimberling City, MOTREE DOWN ON JOE BALD RD IN KIMBERLING CITY. HAIL ALSO REPORTED (UNSPECIFIED SIZE).
Aug 20, 3:09 PM CDTTSTM WND DMGKimberling City, MOTREE DOWN ON JOE BALD RD IN KIMBERLING CITY. HAIL ALSO REPORTED (UNSPECIFIED SIZE).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 201939
SVRSGF
MOC209-213-202030-
/O.NEW.KSGF.SV.W.0209.050820T1939Z-050820T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 PM CDT SAT AUG 20 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TANEY COUNTY IN SOUTHWEST MISSOURI.
  STONE COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 330 PM CDT.

* AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR KIMBERLING CITY...OR 12
  MILES WEST OF BRANSON...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR INDIAN POINT BY 250 PM CDT.
  NEAR BRANSON BY 325 PM CDT.
  NEAR ROCKAWAY BEACH BY 330 PM CDT.

THE TOWNS OF SILVER DOLLAR CITY...TABLE ROCK...WALNUT SHADE...
EDGEWATER BEACH...OZARK BEACH...KIRBYVILLE AND POWERSITE ARE ALSO IN
THE PATH OF THIS SEVERE THUNDERSTORM.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3674 9355 3656 9352 3656 9308 3681 9311

$$

DSA
3 follow-up statements
000 
WWUS53 KSGF 201959
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
259 PM CDT SAT AUG 20 2005

MOC209-213-202030-
/O.CON.KSGF.SV.W.0209.000000T0000Z-050820T2030Z/
STONE MO-TANEY MO-
259 PM CDT SAT AUG 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR TANEY AND STONE
COUNTIES UNTIL 330 PM CDT...

AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR INDIAN POINT...OR 5
MILES WEST OF BRANSON...AND MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR BRANSON BY 305 PM CDT.
  NEAR ROCKAWAY BEACH BY 315 PM CDT.
  NEAR FORSYTH BY 325 PM CDT.

THE TOWNS OF SILVER DOLLAR CITY...TABLE ROCK...WALNUT SHADE...
KIRBYVILLE...EDGEWATER BEACH...OZARK BEACH AND POWERSITE ARE ALSO IN
THE PATH OF THIS SEVERE THUNDERSTORM.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO 
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS. TORRENTIAL RAIN WILL 
ALSO OCCUR WITH THIS STORM.


LAT...LON 3674 9355 3656 9352 3656 9308 3681 9311

$$

DSA
000 
WWUS53 KSGF 202028 RRA
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT SAT AUG 20 2005

MOC209-213-202034-
/O.CAN.KSGF.SV.W.0209.000000T0000Z-050820T2030Z/
STONE MO-TANEY MO-
325 PM CDT SAT AUG 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR TANEY AND STONE COUNTIES HAS
BEEN CANCELLED...

AT 323 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

HEAVY RAIN AND FREQUENT LIGHTNING...AOONG WITH WIND GUSTS OF 40 MPH 
CAN BE EXPECTED OVER EASTERN TANEY COUNTY THROUGH 400 PM.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW 
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3674 9355 3656 9352 3656 9308 3681 9311

$$

DSA
000 
WWUS53 KSGF 202028
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
328 PM CDT SAT AUG 20 2005

MOC209-213-202038-
/O.CAN.KSGF.SV.W.0209.000000T0000Z-050820T2030Z/
STONE MO-TANEY MO-
328 PM CDT SAT AUG 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR TANEY AND STONE COUNTIES HAS
BEEN CANCELLED...

AT 323 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS 
BEEN CANCELLED. LOCALLY HEAVY RAIN AND WIND GUSTS OF 40 MPH CAN BE 
EXPECTED OVER EASTERN TANEY COUNTY THROUGH 400 PM.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3674 9355 3656 9352 3656 9308 3681 9311

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:27 PM CDT, 12 minutes earlier.

Area forecast discussion, Aug 20, 2:27 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
227 PM CDT SAT AUG 20 2005

.DISCUSSION...

SHORT TERM PERIOD (TONIGHT THROUGH MONDAY NIGHT)

MAIN FOCUS IN THIS PERIOD WILL BE WITH THUNDERSTORM CHANCES.
CURRENTLY...TEMPERATURES HAVE HEATED UP ACROSS MUCH OF THE CWA INTO
THE UPPER 80S TO MID 90S.  HIGHEST TEMPERATURES OVER SOUTH CENTRAL
MISSOURI COMBINED WITH DEW POINTS IN THE MID 70S HAVE LED TO MLCAPES
ON THE ORDER OF 2000 TO 2600 J/KG AND SCATTERED THUNDERSTORMS.
STILL HAVE HEAT ADVISORY FOR SHANNON/OREGON COUNTIES UNTIL 6 PM TO
ACCOUNT FOR HEAT INDICES.

MANY OUTFLOW BOUNDARIES FROM PREVIOUS AND CURRENT CONVECTION WILL
LEAD TO FURTHER DEVELOPMENT DURING THE AFTERNOON AND EVENING.
REMNANTS FROM EASTERN KANSAS/WESTERN MISSOURI MCS THIS MORNING
CONTINUE TO KEEP TEMPERATURES COOLER OVER SOUTHEAST KANSAS AND FAR
WESTERN MISSOURI.

WATER VAPOR IMAGERY SHOWS FAIRLY STRONG UPPER LOW PUSHING EAST ALONG
THE U.S. CANADA BORDER NORTH OF WISCONSIN AND JET ENERGY EXTENDED
WELL BACK INTO THE CENTRAL/NORTHERN PLAINS.  A SECONDARY BUT LESS
INTENSE CIRCULATION WAS LOCATED DOWN IN CENTRAL TEXAS WITH WEAKER
JET STREAK INTO EASTERN OKLAHOMA AND KANSAS.  MANY SURFACE OUTFLOW
BOUNDARIES EVIDENT ON RADAR/SATELLITE THIS AFTERNOON WHICH WILL HELP
TO FOCUS FURTHER CONVECTION THROUGH THE EVENING.  GFS HAS HAD BETTER
TIME LATELY WITH FEATURES THAN THE NAM AND HAVE GONE CLOSER TO THE
GFS THROUGH THE SHORT TERM.

MAIN SURFACE BOUNDARY WAS STILL WELL TO THE NORTH AND DOESNT APPEAR
TO BEGIN PUSHING SOUTH INTO THE AREA UNTIL LATE ON SUNDAY.  THIS
WILL KEEP CWA IN THE HIGHER DEW POINTS AND INSTABILITY FOR ANOTHER
DAY.  HAVE ADJUSTED GRIDS TO INCREASE POPS FOR TONIGHT THROUGH
SUNDAY NIGHT AND HAVE POPS ENDING ACROSS SOUTH CENTRAL MISSOURI ON
MONDAY MORNING.  COULD SEE SEVERAL ROUNDS OF HEAVY RAIN DURING THIS
PERIOD ESPECIALLY TONIGHT WITH SOME UPPER LEVEL JET DIVERGENCE
INTERACTION.

SEVERE THREAT LOOKS ISOLATED THIS AFTERNOON/TONIGHT DUE TO WEAK WIND
FIELDS...HOWEVER SHOULD BE SUFFICIENT INSTABILITY FOR STRONG
UPDRAFTS.  MAIN THREAT WOULD BE WITH DAMAGING WIND GUSTS.
THUNDERSTORMS SHOULD BE EFFICIENT RAIN PRODUCERS WITH PW VALUES OF
2.0 TO 2.5 INCHES.  SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI HAVE
HAD THE HIGHEST RAIN TOTALS WITHIN THE LAST 24 HOURS AND HAVE
HIGHLIGHTED THESE AREAS WITH MINOR FLOODING POTENTIAL TONIGHT IN THE
GRAPHICAL HWO.

FRONT SHOULD PUSH THROUGH BY MONDAY MORNING BRINGING COOLER/DRIER
AIR MASS TO THE ENTIRE AREA.

LINDENBERG

&&

EXTENDED PERIOD (TUESDAY THROUGH SATURDAY)...

QUIET WEATHER IS ON TAP TO START THE PERIOD. HIGH AMPLITUDE...BUT
SLOWLY PROGRESSIVE...FLOW OVER SOUTHERN CANADA AND THE NORTHERN
CONUS WILL REMAIN IN PLACE WITH UPPER LOWS OVER QUEBEC AND BRITISH
COLUMBIA AND A RIDGE IN THE MIDDLE FROM HUDSON BAY TO THE CENTRAL
PLAINS ON TUESDAY. SURFACE RIDGE FROM THE GREAT LAKES TO THE OZARKS
SHOULD KEEP ANY GULF MOISTURE SHUNTED WELL WEST OF THE AREA THROUGH
EARLY THURSDAY. AT THAT POINT THE ECMWF AND THE GFS BEGIN TO DIVERGE
A BIT ON STRONG SHORTWAVE ENERGY PROGGED TO TO MOVE SLOWLY EAST
ALONG THE U.S./CANADIAN BORDER LATE IN THE WEEK. THE ECMWF IS FASTER
AND MORE OPEN WITH THE UPPER SYSTEM WHILE THE GFS MAINTAINS A CLOSED
UPPER LOW FARTHER SOUTH OVER NORTH DAKOTA BY 12Z SATURDAY. IN BOTH
SCENARIOS...500MB HEIGHT FALLS SHOULD SUPPORT SURFACE LOW PRESSURE
OVER THE NORTHERN AND CENTRAL PLAINS FRIDAY-SATURDAY AS HIGH
PRESSURE FINALLY MOVES EAST OF THE AREA. THIS SHOULD ALLOW SOME
RETURN MOISTURE TO MOVE BACK INTO THE AREA STARTING FRIDAY. REMOVED
ANY RAIN CHANCES THROUGH THURSDAY THEN GRADUALLY INTRODUCED SMALL
RAIN/THUNDERSTORM CHANCES LATE FRIDAY AND SATURDAY.

TEMPERATURES WILL GENERALLY BE SLIGHTLY BELOW NORMAL THROUGH MIDWEEK
WITH A GRADUAL WARMING TREND LATE IN THE WEEK.

DSA

&&

.AVIATION...

FOR THE 18Z TAFS...SCATTERED CONVECTIVE PRECIPITATION DEVELOPING
WITHIN A BAND OF MID LEVEL CLOUDS ALONG THE I44 CORRIDOR.  HAVE WENT
AHEAD AND INCLUDED MENTION OF TSRA IN A TEMPO GROUP THROUGH THE
EARLY EVENING HOURS AT BOTH SGF/JLN.  THINGS ARE LESS CLEAR
OVERNIGHT AND SUNDAY.  GFS STILL SHOWING DECENT LIFT IN ASSOCIATION
WITH COUPLED JET STREAKS ACROSS SOUTHERN MISSOURI TONIGHT AND MAIN
PUSH OF FRONT DOESNT LOOK LIKE IT MOVES INTO THE AREA UNTIL MONDAY.
IT LOOKS LIKE THE PRECIPITATION CHANCES MAY LINGER INTO SUNDAY NIGHT.

LINDENBERG

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADV SHANNON/OREGON COUNTIES UNTIL 6PM.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 20, 1:00 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT AUG 20 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SAT AUG 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...SOME MAY PRODUCE:
    HEAVY RAIN.
    FREQUENT CLOUD TO GROUND LIGHTNING.
    AND LOCALLY DAMAGING WINDS IN EXCESS OF 60 MPH.

  HEAT INDICES OF 105 TO 110 ACROSS SOUTH CENTRAL MISSOURI
  THIS AFTERNOON AND EARLY EVENING.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
  TONIGHT ACROSS MOST OF THE MISSOURI OZARKS AND SOUTHEAST
  KANSAS.

  DISCUSSION:

  INSTABILITY WILL CONTINUE TO INCREASE ACROSS THE MISSOURI
  OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON.  SCATTERED
  THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG OUTFLOW BOUNDARIES
  REMAINING FROM PREVIOUS THUNDERSTORM ACTIVITY THIS AFTERNOON.
  SOME OF THESE STORMS MAY BECOME STRONG TO POSSIBLY SEVERE
  WITH WIND GUSTS IN EXCESS OF 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  A COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA ON SUNDAY
  BRINGING A CONTINUED CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER THIS AFTERNOON
  SPOTTER ACTIVATION WILL NOT BE NEEDED. SPOTTERS AND EMERGENCY
  MANAGERS ARE HOWEVER ASKED TO FORWARD ANY SEVERE WEATHER REPORTS
  TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:56 AM CDTHeat AdvisorySGFOregon, Shannon13 hr
Aug 20, 1:02 PM CDTSevere Thunderstorm WarningSGFMcDonald38 min
Aug 20, 3:42 PM CDTSevere Thunderstorm WarningSGFTaney24 min
Aug 20, 3:44 PM CDTSevere Thunderstorm WarningSGFDouglas46 min
Aug 20, 4:22 PM CDTFlash Flood WarningSGFHowell, Ozark6 hr
Aug 20, 5:36 PM CDTSevere Thunderstorm WarningSGFWright47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.